BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

MHRA-1577x362September 14 2015

The medicines regulator has issued advice over a very low risk of subacute cutaneous lupus erythematosus developing with proton pump inhibitor use.

A Drug Safety Update issued by the MHRA says that for any patient using a PPI and who develops a skin lesion (especially in sun-exposed areas of the skin) accompanied by arthralgia, the doctor should:

  • advise the patient to avoid exposing the skin to sunlight
  • consider SCLE as a possible diagnosis
  • consider stopping PPI usage “unless it is imperative for a serious acid-related condition”
  • advise the patient that usually, symptoms resolve on PPI withdrawal
  • consider prescribing topical or systemic steroids “only if there are no signs of remission after a few weeks or months”
  • report any suspected side effect with PPIs, or to any medicine, using the Yellow Card scheme.

If a patient develops SCLE with a particular PPI they may be at risk of the same reaction with another PPI, says the MHRA. It issued the advisory saying that very few cases of SCLE have been reported, despite extensive PPI use, but reports have been received via Yellow Cards.

Data from 19 reports and studies in clinical literature have identified 36 cases where SCLE resolved on stopping PPI use, and four cases where SCLE recurred with a different PPI to the one that first triggered the condition.

Link:

MHRA Drug Safety Update

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...